Patient, female, 54 years of age, type 2 diabetes and obesity, told me she thought her weight and subsequent type 2 diabetes related to overeating, especially large portions. She is being seen by a behavior therapist for her eating disorder. I started her on a GLP-1. Even at starting dose, she reported feeling more satiated, but still overeating. The dose was increased…
After increasing her dose, she called to report she was feeling very nauseated. At first I thought to recommend decreasing the dose, but then asked her if she was still eating the large portion sizes she always ate. She said yes. Since the purpose of recommending the GLP-1 was to help her decrease her appetite, and lower her glucose levels, I taught her overeating on this medication can cause this nausea, in hopes she would decrease her intake. I also recommended she continue to work with her behavior therapist about her eating disorder.
I have not heard back about any further nausea, but I have heard cutting back on portions helps. This is one of the reasons I prescribe GLP-1s for my patients who have type 2 diabetes and don’t feel they can control their food intake. I look forward to our next visit to see how she is doing, if she has lost some weight and if her glucose is lower.
- Always remember the reason you prescribed a particular medication. Sometimes there is more than one reason.
- Side effects can be dose dependent. Untoward side effects, such as nausea with GLP-1s, may not always be detrimental. Although usually we decrease dosage to decrease side effects, sometimes doing so can decrease the action you are looking for, such as a decreased appetite.
- Decrease the GI side effects for your patients who are taking GLP-1 agonists by not only asking them to decrease portions, but also provide support and education by recommending they work with a team, including but not limited to behavior therapists and dietitians. Using GLP-1s can help them follow what they learn.
If you have a “Diabetes Disaster Averted” story, please let us know! If we feature your Disaster Averted in our Diabetes Clinical Mastery Series e-newsletter, you will receive a $25 gift card. Please send a short summary of the incident, what you feel you learned from handling the incident, and your name and title. If you prefer to remain anonymous, please let us know, but still give us your name and address (so we can send you the gift card).
See more GLP-1 Agonist Resources